Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Pueblo, CO

June 26, 2004Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 26, 2004, 6:00 PM MDT for Baca County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 6:00 PM MDT (00:00 UTC)
Expired
Jun 26, 2004, 8:00 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS55 KPUB 270000
SVRPUB
COC009-270200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER STONINGTON...AND WAS
  MOVING WEST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  STONINGTON THROUGH 620 PM MDT
  RURAL CENTRAL BACA COUNTY THROUGH 720 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3714 10211 3732 10210 3739 10276 3712 10277

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:32 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 26, 2:32 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SAT JUN 26 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

MAIN SHORT TERM CONCERNS CONINTUED TO BE COVERAGE SHRA/TSRA ALONG
WITH SEVERE POTENTIAL AND LOCALLY HEAVY RAINS.

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS CONTINUES TO
INDICATE BLOCKING UPPER LEVEL RIDGE ACROSS THE DESERT SW THROUGH
THE PAC NW...WITH PERSISTENT UPPER LOW SPINNING NEAR JAMES BAY
KEEPING THE REGION IN WEAK WEST TO NORTHWEST FLOW ALOFT.  WATER
VAPOR IMAGERY ALSO INDICATING AMPLE MID AND UPPER LEVEL MOISTURE
TRAPPED UNDER THE RIDGE WITH A SHORT WAVE TROUGH EJECTING OFF JAMES
BAY SYSTEM BACK ACROSS THE NORTHERN TIER OF STATES ATTM. AT THE
SFC...WEAK LOW LEVEL UPSLOPE KEEPING ABUNDANT LOW LEVEL MOISTURE IN
PLACE...WITH DEW PTS IN THE 50S ACROSS THE PLAINS...MID 30S AND 40S
ACROSS THE HIGHER TERRAIN ATTM. REGIONAL RADARS INDICATING STORMS
HAVE LIT UP ACROSS THE SW AND CENTRAL MT EARLY THIS AFTERNOON...
WITH STORMS NOW MOVING EAST AND FIRING ACROSS TELLER COUNTY...PALMER
DVD AND THE SANGRE DE CRISTO MTS.

TONIGHT...AMPLE SOLAR HEATING THIS MORNING AND EARLY AFTERNOON HAS
PRIMED THE ATMOSPHERE ACROSS THE AREA...WITH LAPS DATA INDICATING
LIFTED INDICES BETWEEN -4C AND -6C...CAPES BETWEEN 800-3000 J/KG AND
VERY LITTLE CIN LIFT WITH CONVECTIVE TEMPS BEING BREACHED ACROSS THE
PLAINS ATTM. WILL SEE SCATTERED TO NUMEROUS TSRA CONTINUE ACROSS THE
TERRAIN THIS EVENING...WITH STORMS MOVING OFF THE HIGHER TERRAIN AND
DEVELOPING ACROSS THE EASTERN PLAINS THROUGH THE LATE EVENING. WITH
LACK OF STRONG SHEAR (0-6KM AROUND 25 KTS) STORMS TO BE MAINLY
PULSE IN NATURE PRODUCING QUARTER SIZE HAIL AND WIND GUSTS TO AROUND
55 MPH...FREQUENT LIGHTNING...ALONG WITH PERIODS OF HEAVY RAINS AS
PWATS BETWEEN .5 AND 1 INCH ACROSS THE REGION (HIGHEST AMOUNTS ACROSS
THE PLAINS). STORMS TO DIMINISH FROM WEST TO EAST AFTER SUNSET...
WITH A ISOLATED SHOWERS POSSIBLE OVERNIGHT ACROSS THE PLAINS WITH
CONTINUED LOW LEVEL MOISTURE ADVECTION INTO THE REGION.

SUNDAY...NOT MUCH CHANGE IN UPPER LEVEL FEATURES WITH RIDGE SLOWLY
SLIDING EAST ACROSS THE GREAT BASIN AND PLENTY OF AVAILABLE MOISTURE
ACROSS THE REGION. MODELS INDICATING A SECONDARY COOL SURGE MOVING
ACROSS EASTERN COLORADO THROUGH THE DAY WITH MOISTURE POOLING ALONG
AND BEHIND BOUNDARY AS NORTHERN TIER SHORT WAVE MOVES ACROSS THE
NORTHERN HIGH PLAINS. WILL SEE SCATTERED TO NUMEROUS STORMS FIRING
ACROSS THE HIGHER TERRAIN BY LATE MORNING...WITH STORMS A TAD SLOWER
ACROSS THE PLAINS WITH STRATUS SLOWER TO BURN OFF THAN SATURDAY.
WITH A SLIGHT INCREASE IN SHEAR...A FEW SEVERE STORMS WILL BE
POSSIBLE ONCE AGAIN...WITH LARGE HAIL AND STRONG WINDS THE MAIN
THREATS. WENT WITH GUIDANCE TEMPS ACROSS THE REGION...KEEPING HIGHS
MUCH BELOW SEASONAL AVERAGES ONCE AGAIN.

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

PERSISTENT WEATHER PATTERN ON TAP ACROSS THE REGION.

SUN NIGHT AND MON...WITH MINOR EMBEDDED DISTURBANCES IN THE
FLOW...HAVE KEPT ISOLATED POPS OVERNIGHT ACROSS THE HIGHER TERRAIN...
WITH SCATTERED POPS ACROSS THE PLAINS WITH THEATE RIDGE ACROSS THE
FAR EASTERN PLAINS. ON MONDAY...MODELS TRYING TO DRY OUT THINGS
OUT WEST WITH UPPER RIDGE AXIS MOVING NEAR THE FOUR CORNERS. THINKING
MODELS OVERDONE WITH DRYING...AND WITH SOUTHERLY RETURN FLOW ACROSS
THE PLAINS...WENT WITH HIGH SCATTERED POPS ACROSS THE AREA ONCE
AGAIN.

MON NIGHT-SAT...PERSISTENCE LOOKS LIKE THE BEST WAY TO GO AS UPPER
RIDGE REMAINS AROUND THE FOUR CORNERS REGION THROUGH THE LATE WEEK...
AND THEN SLOWLY SLIDES ACROSS THE STATE CO INTO WEEKEND. BEST
AVAILABLE MOISTURE SLOWLY SLIDES EAST...WITH SOME DRYING EXPECTED
ACROSS THE SW AND CENTRAL MTS. WILL KEEP DIURNAL CHANCE POPS ACROSS
THE AREA THROUGH WED...DIMINISHING ACROSS THE SW AND CENTRAL
MTS THEREAFTER. WITH PERSISTENT UPSLOPE KEEPING AMPLE LOW LEVEL
MOISTURE ACROSS THE PLAINS...WILL KEEP SCATTERED AFTERNOON AND
EVENING POPS THROUGH THE PERIOD. HAVE TRIMMED BACK HIGH TEMPERATURES
ACROSS THE AREA...WITH MEX GUIDANCE LEANING TOO MUCH TOWARDS CLIMO
THROUGH THE PERIOD.  -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 26, 7:00 AM MDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT JUN 26 2004

COZ058>089-093>099-271300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS...PULSE TYPE...COULD BE POSSIBLE TODAY
ACROSS THE SAN LUIS VALLEY AND SOUTHEASTERN COLORADO MOUNTAINS AND
PLAINS...INCLUDING A FEW COMMUNITIES SUCH AS ALAMOSA...COLORADO
SPRINGS...PUEBLO...TRINIDAD...LA JUNTA...LAMAR...AND SPRINGFIELD
AFTER 12 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TO
DEVELOP OVER THE MOUNTAINS AFTER NOON TODAY...AND THEN SPREAD TO THE
HIGH VALLEYS AND SOUTHEASTERN COLORADO PLAINS THE REST OF THE
AFTERNOON AND EVENING.

THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE HAIL UP TO THE SIZE OF
QUARTERS...WIND GUSTS AROUND 55 MPH...CLOUD TO GROUND LIGHTNING...AND
MODERATE TO LOCALLY HEAVY RAIN.  IF THIS RAINFALL MOVES OVER THE
MILLION...HAYMAN...IRON MOUNTAIN...AND TRINIDAD COMPLEX OLD WILDFIRE
BURN SCARS...THEN THERE COULD BE SOME MINOR FLOODING TO AN INCREASED
FLASH FLOOD POTENTIAL FOR THOSE AREAS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO EACH DAY THROUGH FRIDAY. MOST THUNDERSTORMS
SHOULD OCCUR BETWEEN NOON AND MIDNIGHT EACH DAY...WITH A FEW
OVERNIGHT STORMS POSSIBLE. MOST OF THE DEEPER MOISTURE AVAILABLE FOR
STORMS REMAINS EAST OF THE SANGRE DE CRISTO MOUNTAINS. IN ADDITION...
UPPER LEVEL WINDS ARE WEAK...AND STORMS WILL MOVE SLOWLY. THIS
COMBINATION OF WIND AND MOISTURE WILL MAKE LOCALLY HEAVY RAIN A
THREAT...MAINLY EAST OF THE SANGRES. HAIL IS ALSO POSSIBLE...
GENERALLY AT OR BELOW THE SIZE OF QUARTERS. THE MAIN THREAT FROM
THUNDERSTORMS WEST OF THE SANGRES WILL BE LIGHTNING AND WIND GUSTS
NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS MOST OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO
AFTER 12 PM.

METZE/KC

In the hours before

Local storm report, Jun 26, 1:16 PM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             2 W DEL NORTE           37.68N 106.39W
06/26/2004  1.00 INCH        RIO GRANDE         CO   TRAINED SPOTTER

&&

RSG
Local storm report, Jun 26, 3:23 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             CUCHARA                 37.38N 105.10W
06/26/2004  0.75 INCH        HUERFANO           CO   TRAINED SPOTTER

&&

RSG
Local storm report, Jun 26, 5:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
550 PM MDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             12 NE SHERIDAN LAKE     38.59N 102.14W
06/26/2004  1.75 INCH        KIOWA              CO   TRAINED SPOTTER

&&

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:28 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
Jun 27, 3:33 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min
Jun 27, 3:35 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Jun 27, 5:45 PM MDTSevere Thunderstorm WarningPUBLas Animas90 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.